Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

Allergic to hay. Noticed taste buds on the back of my tongue were inflamed and itchy. Taking Zyrtec. Took benedryl. What should I do?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 9387 Questions
Question
I just found out that I am allergic to certain types of hay. I went to a horse barn yesterday morning and by afternoon the taste buds on the back of my tongue were inflamed and itchy. I had just recently started taking Zyrtec, but it didn't help much. After the zyrtec wore off I took benedryl in the middle of the night and it helped some. I took some more benedryl about 1 hour and 45minutes ago, but the taste buds are still itching like crazy. I called my doctors office but they can't schedule me until tomarrow morning. I am not having trouble breathing. What should I do?
Posted Tue, 8 Oct 2013 in Asthma and Allergy
 
 
Answered by Dr. Shoaib Khan 1 hour later
Brief Answer:
Bendryl + another anti-histamine to be used

Detailed Answer:
Hello ma'am and welcome.

Thank you for writing in.

I can understand how this experience can be both frustrating and restricting. Please understand that the mainstay of such a presentation is the use of anti-histamines (i.e. anti-allergy medication) like zyrtec.

The benadryl you used is also an anti-histmamine, which in turn helped relieve your symptoms to a certain extent. What I would advice at the moment is the use of a slightly stronger anti-allergy medication, but only one tablet, until you XXXXXXX your doctor tomorrow.

As you are not having trouble breathing, this is a good sign and rules out an emergency. I would advice you to continue with the benadryl and try to get an over-the-counter medication, you can try any one of the following OTC anti-histamines:
-Fexofenadine
-Loratidine
-Brompheniramine

You should also try to gargle your mouth with lukewarm salt water several times, and also take sips of lukewarm water with a few drops of honey, which will help increase blood circulation, reduce swelling and soothe the itch.

I hope this information helps. Please feel free to write back to me for any further clarifications.

Best wishes.
Above answer was peer-reviewed by
 
Follow-up: Allergic to hay. Noticed taste buds on the back of my tongue were inflamed and itchy. Taking Zyrtec. Took benedryl. What should I do? 19 minutes later
Is there any risk of drug interaction in taking the benedryl with another med like claritan which I have at home.
 
 
Answered by Dr. Shoaib Khan 5 minutes later
Brief Answer:
No documented drug interactions; considered safe

Detailed Answer:
Hello once again,

There have been no reported drug interactions when bendryl is taken in combination with claritin (contains loratidine) till date. You can take these two medication together and please do report the your doctor tomorrow for a permanent cure.

I hope and pray you feel better at the earliest and get a good night's sleep.

Best wishes.
Above answer was peer-reviewed by
 
Follow-up: Allergic to hay. Noticed taste buds on the back of my tongue were inflamed and itchy. Taking Zyrtec. Took benedryl. What should I do? 51 minutes later
I also have Flonase nasal spray at home. Should/can I take this as well?
 
 
Answered by Dr. Shoaib Khan 4 minutes later
Brief Answer:
Would not benefit, better to avoid flonase

Detailed Answer:
Hello once again ma'am.

Flonase is ideally used to treat allergy symptoms like nasal congestion, runny nose, sneezing, etc. These are usually dust-allergy related, I do not think flonase would benefit you much ma'am. We can avoid this, and moreover it is best not to over-medicate as you are already taking two medications (i.e. benadryl and claritin).

I hope this helps. Please feel free to write back to me for any further clarifications. I would be more than happy to help you.

Best wishes.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor